Colorado, 2025

Debris Flows in Colorado, August 25, 2025

August 25, 2025 · NWS GJT · 2 events in 1 county or zone

On the morning of August 25th, an unusual amount of moisture was present across eastern Utah and western Colorado. While there was quite a bit of cloud cover present across western portions of the area, skies remained clear over the northern and central Colorado Divide mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

On the morning of August 25th, an unusual amount of moisture was present across eastern Utah and western Colorado. While there was quite a bit of cloud cover present across western portions of the area, skies remained clear over the northern and central Colorado Divide mountains. This helped to develop instability early in the day, which combined with lift from a passing shortwave to trigger some strong thunderstorms during the morning. With the abundant moisture, these storms were heavy rain producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 25, 4:27 AM MST, 4 hours 33 minutes earlier. Its key messages:

  • Widespread showers and thunderstorms will develop again this afternoon, with heavy rain and frequent lightning the main concerns. Stronger storms could produce hail.
  • There is increased concern for flash flooding and debris flows in sensitive areas, especially over recent burn scars.
  • Widespread precipitation and below normal temperatures continue through the seven day forecast.
Area forecast discussion, Aug 25, 4:27 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
527 AM MDT Mon Aug 25 2025

.KEY MESSAGES...

- Widespread showers and thunderstorms will develop again this
  afternoon, with heavy rain and frequent lightning the main
  concerns. Stronger storms could produce hail.

- There is increased concern for flash flooding and debris flows
  in sensitive areas, especially over recent burn scars.

- Widespread precipitation and below normal temperatures
  continue through the seven day forecast.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 250 AM MDT Mon Aug 25 2025

A very subtle shortwave and a bit of a jet streak in the flow across
northern Utah has driven some strong to severe convection over the
Salt Lake Valley over the last several hours. While this area of
convection has gradually weakened as its tracked east, it is still
producing significant lightning and likely moderate to heavy
rainfall. This area will track across northeast Utah and northwest
Colorado between the time of writing (about 2AM MDT) and daybreak.
However, aside from this area, and a little band of showers oriented
along a line between Rifle and Aspen, the radar has been remarkably
quiet tonight. That poses some concern for convection today. In
addition to the lack of radar returns, satellite is already
indicating quite a bit of clearing across the southern half of the
CWA. If this clearing lasts into the daylight hours, we could see
some substantial instability develop ahead of convective initiation
this afternoon. Model guidance, both ensemble and deterministic hi-
res guidance are pegging 500-1000 J/kg of CAPE over eastern Utah and
western Colorado by noon, with the peak values across the San Juans,
where skies will be clearest and moisture deepest. Northeast Utah
and northwest Colorado, on the other hand, might struggle to get
going this afternoon, thanks to lingering clouds and convective
debris from the above-mentioned thunderstorm complex. If we do get
some sunshine to break out, we'll like see a round of stronger
thunderstorms before a transition to a more stratiform storm mode.
As we are well into this monsoon moisture push, the main concerns
with storms will be heavy rain, flash flooding and debris flows, and
frequent lightning. Stronger storms will be capable of producing
hail, with hail up to 1 inch possible. Gusty winds up to 40 mph are
also possible.

Convection is likely to linger into the overnight tonight into
tomorrow morning, with heavy rain and lightning again the main
concerns. Another little wave is set to rotate around the high
across northeast Utah and northwest Colorado, which could set up a
situation similar to tonight...stronger nighttime convection across
the north, with gradual clearing to the south. This seems to be in
line which what CAMs are projecting, making it a more likely option.
This would result in a mostly quiet night and the potential for
another round of strong convection on Tuesday afternoon. However, a
second but less likely scenario would be that this approaching wave
fuels lingering stratiform rain and keeps that going across the
region into the overnight. This scenario would bring us beneficial
rainfall, but would also likely hamper convective initiation on
Tuesday and result in a more stratiform storm mode. Regardless of
the details, Tuesday will see another round of widespread
precipitation, with heavy rain and flash flooding as a main concern.
Temperatures remain 5-10 degrees below normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 250 AM MDT Mon Aug 25 2025

Flow wrapping around the high to our south brings a persistence to
this wet pattern throughout the week. Wednesday marks one of the two
days with the strongest precipitation potential of the long-term
period, with Tuesday being the other, with PoP's exceeding 60%
region-wide. The messaging regarding storm mode remains the same
during this stretch with morning cloud cover heavily dictating if we
will see more convective or stratiform type storms. With us being
deep in the plume of strong moisture, cloud cover is certainly
looking to be more stubborn and lingering throughout the morning.
This is leading us to feel more confident in widespread stratiform
precipitation with pockets of clearing in cloud cover potentially
leading to a few stronger convective cells. Where clearing may take
place, and resulting convective storms, will be difficult to
pinpoint, especially this far in advance without the CAM guidance.

On Thursday, ridging building over eastern Montana and Wyoming will
begin to pull the anomalous moisture northwards, beginning a steady
drying out across the CWA. This shift in pattern doesn't signify a
sudden end to these wetting rains though as near- to above-normal
PWAT's hang around our region at least into the weekend. However, we
will see PoP's steadily decrease, reaching a modest 25-35% across
primarily higher elevations by Saturday. Next Monday and beyond,
ensembles are in okay agreement regarding the development of a
powerful trough along the west coast and deep ridging centered along
the Rockies. It's too soon to speculate how this pattern will impact
us though.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 525 AM MDT Mon Aug 25 2025

An area of showers with embedded thunderstorms is tracking
across northeast Utah and northwest Colorado at this hour,
impacting KVEL. This area will track southeast over the next
several hours, potentially impacting KRIL and KASE. Otherwise,
widespread showers and thunderstorms will form this afternoon,
brining heavy rain and frequent lightning. Away from
thunderstorms, winds will be light and terrain driven. VFR
conditions will prevail, although MVFR conditions will be
possible in heavy rain.

&&

.HYDROLOGY...
Issued at 332 PM MDT Sun Aug 24 2025

Aside from daily chances for burn scar flash flooding and
debris flows, we are beginning to monitor an influx of moisture
from the south/southwest on Tuesday. An early look at the CAMs
and model QPF is boosting our confidence for the potential of
flash flooding across southwest Colorado. If these trends hold,
a Flash Flood Watch may be needed.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...BGB
LONG TERM...BW
AVIATION...TGJT
HYDROLOGY...KAA
Hazardous weather outlook, Aug 25, 1:56 AM MST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
256 AM MDT Mon Aug 25 2025

COZ001>014-017>023-UTZ022>025-027>029-260900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
256 AM MDT Mon Aug 25 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Widespread convection is expected this afternoon. Storms will be
capable of producing moderate to heavy rainfall, small hail, gusty
winds, and frequent lightning. Flash flooding and debris flows are
possible in sensitive areas, such as slot canyons and recent burn
scars.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances of widespread heavy rain, along with potential flash
flooding or debris flows, continue through the week. Temperatures
will run below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Pitkin

When
August 25, 9:00 AM MST to 9:30 AM MST
Where
Pitkin County, 7.85 mi N of Redstone to 7.73 mi N of Redstone
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.293, -107.220

Two rock/mud slides were reported on Highway 133, about 10 miles south of Carbondale, between mile-markers 60 and 63. The road was reported as passable but with mud and debris on the road as of approximately 10:20 AM MDT. Reports from the Colorado Department of Transportation. Road was not closed, but did require clean-up. No reports of injuries or fatalities were received.

Debris Flow, Pitkin

When
August 25, 9:00 AM MST to 9:30 AM MST
Where
Pitkin County, 0.91 mi N of Snowmass to 2.89 mi WSW of Snowmass
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.343, -106.980

As of approximately 10:10 AM MDT, two rock slides were reported to have occurred on Highway 82 in Snowmass Canyon. No road closures were reported, and no damages occurred. Road did have to be cleared. No injuries or fatalities were reported.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291252, 1291253.